CSN Login
Members Online: 2

You are here

Chemo Side Effects . . . . .

lagwag's picture
lagwag
Posts: 76
Joined: Jan 2011

In November 2010 my 71 yr old mom was diag. w/stage 4 colon cancer, 2 spots on liver. She had colon resection on Dec. 17th and is recovering well. She will start chemo on the 17th of Jan. 18th. I've gone to all her drs appts, the last being her consent to start chemo. I am scared for all the side effects and/or effects that being on chemo meds could happen, stroke, etc. Also, since I learned of my moms illness I have spent many hours researching on the net about stage 4 colon cancer. The statistics are very, very low. Any advise would be greatly appreciated. My mom is my best friend.

herdizziness's picture
herdizziness
Posts: 3642
Joined: Apr 2010

The statistics are also very, very OLD!!!
Also, they give you all the possible side effects, just like when you're having surgery
they like to mention you could die from it. Every time you get a pill prescription, the
list of side effects are numerous and scary, but highly unlikely.
There are some very real side effects from chemo, nausea (I never got it, but a lot of
people do), tiredness, cold things become unbearable for a few days, diarrhea, etc...
A lot of manageable side effects. Your oncologist can help with those side effects as long as your Mom let's him know what they are. (Like Immodian for diarrhea, etc.)
On February 6, 2010 I was diagnosed Stage IV Terminal, I just had surgeries, and they just
said they considered me cancer free. In other words, don't give up hope, there's plenty
of hope to be had out there. Plenty.
I'm so happy that you are there for your mother, you keep a good eye on her, and give her
a little hug from me, we here on this board, we care, we care deeply for each other, we all
started out in the same boat, hearing those words, "You have cancer." And we also care about you, the caregiver, nothing more special then a caregiver.
Take care, always keep your hope alive.
Winter Marie

lagwag's picture
lagwag
Posts: 76
Joined: Jan 2011

Thank you so much for giving me hope. I am so happy to hear that you are doing well. I am new to this site and it's been great. THank you and I will give my mom a hug from you :-) Liz

Annabelle41415's picture
Annabelle41415
Posts: 6528
Joined: Feb 2009

Sorry for your mom's diagnosis. Stage IV isn't as bad as it used to be. There are so many options out there. While chemo can be very hard on a system, there are so many things to make a person feel better. Just tell your mom to let her oncologist know when she's not feeling well. Communication is a key to keeping you normal. Good luck to your mom.

Kim

lagwag's picture
lagwag
Posts: 76
Joined: Jan 2011

Kim - thank you. I will be sure to keep communication between my mom and her drs. She has a very large family and we will always support her 110%. Thank you - Liz

AnneCan
Posts: 3692
Joined: Oct 2009

My advice is to take it one step at a time. Sometimes we get ahead of ourselves with "what ifs". I do that sometimes; when I do I try to stop, take deep breaths + deal with what is happening that day. There are lots of stage 4 people here + some have been cured. Others, even though not cured have kept the cancer under control for long periods of time. I have mets on my liver + have been on chemo since June /09. I have had radiation as well, but no surgery for tumour removal yet. Oh yes, welcome to the board! It is really a useful place + will help both you + your Mom navigate the waters.

lagwag's picture
lagwag
Posts: 76
Joined: Jan 2011

Thank you. I do have to remind myself to take one-day at a time. How much more chemo do you have and how did you feel during your treatments, if you don't mind me asking - Liz

AnneCan
Posts: 3692
Joined: Oct 2009

I am on chemo indefinitely. I am inoperable, at least for now so right now the cancer is being kept under control by the chemo. Everyone tolerates chemo differently. I have been fortunate in that for the most part I have tolerated the chemo pretty well, especially considering how long I have been on it. Every chemo "cocktail" has different side effects. The combination I am on (folfiri + avastin) has given me hair loss, diarrhea + fatigue. It is really important to prevent mouth sores with good hygiene (including rinsing with a wash of water + baking soda. Do you know what drugs your Mom will be on?

Kerry S's picture
Kerry S
Posts: 607
Joined: Dec 2009

Lagwag,
I was DXed stage 4 the day after my 65th birthday. I be 67 now. I can to a point relate to the age factor with her. Now physically I was in good shape at the start. Mentally I am 67 going on 17. I am a very positive minded person. Your mom is in for the fight of her life. To win she must have attitude of mind – body - spirit. And I mean attitude that is kick *** strong. She must be willing to look the grim reaper straight in the eye and tell him to get screwed. Don’t handle her with kid gloves but do respect her wishes as to the quality of life issues she will come up against in her cancer journey.

As to the stats. There are many of us right here on this board, both young and old, rewriting those damn numbers. Hell, I had one idiot doc tell me I was supposed to croak last April. I fired him.

Kerry

Kadykel
Posts: 11
Joined: Jan 2011

I just read your info. My mom was recently diagnosed with colon cancer and I came here looking for info for her. We are from the St. Louis area and she is seeing a doctor at St. Luke's. I thought I had heard of your surgeon at that hospital? I appreciate your attitude and the way you are dealing. She just had her first chemo treatments last week for Stage IV Colon cancer which is inoperable. It has spread to the kidney and liver. So difficult for her, for my dad and for all of us. She has been our rock. She is 74 years young, has always been healthy, so this is a shock. I am hopeful that on here I can find help for her to handle her side effects of chemo and support throughout this journey.

Take care!

Kelly

Kerry S's picture
Kerry S
Posts: 607
Joined: Dec 2009

Looking back the good stuff that helped me thru chemo/rad was Gatorade – fruit cocktail – canned peaches. Yes my super colon doc has his office at the St. luke’s complex. There is not a better guy you can trust for slice and dice time.

Kerry

plh4gail's picture
plh4gail
Posts: 1238
Joined: Oct 2010

Hi, there are defintely side effects, but they can also be very individual. We will be here for you with your questions. Your Mother is very lucky to have your support and disire for knowledge. Be careful looking things up on the internet, some can be very intimidating and not necessarily up to date like Winter Marie mentioned I believe.

Thinking of you, Gail

Anonymous user (not verified)

This comment has been removed by the Moderator

lagwag's picture
lagwag
Posts: 76
Joined: Jan 2011

My mom had her colon resection surg. 3 weeks ago. Today, she ended-up in the emergecy room with terrible pains in her lower right side. After a CT Scan, nothing showed (thank god). They said it could be her liver acting-up. She will call her Colon Dr. in the morning. Has anyone had any similar syptoms after there Colon Resection Surg?

chicoturner's picture
chicoturner
Posts: 285
Joined: Apr 2009

Sorry to hear about your Mom's dx. I know I felt numb and at time wasn't sure I could breath! That was before treatment began!! First I would tell you, now that you have read what is online about statistics, don't go there anymore! The truth is there are new drugs, treatments and thinking going on everyday that changes those stats - they are just not included in the info online for some reason! I am stage 4 with mets to my lungs. I was dx in 3/08 and have had surgery and treatment. I too will be on treatment forever as I am not able to have surgery. What I would tell you is that I feel good and work as a Preschool teacher full time. I have down days and days when I don't know what will happen next, but, in reality that is "life", just what I want!! Some treatments are hard, but let the doc's know when it it bad, many times they can lessen the drug or give something to relieve the problem, but they have to know about it! Infusion nurses can be your best friend as they know so much and have the doc's ear, fast! Don't give up!! Give your mom a hug for me and take one for you too! She is so blessed to have you!!! Best to you. Jean

Subscribe to Comments for "Chemo Side Effects . . . . ."